Alert archive / Iowa / Frost Advisories in 2008
Frost Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Oct 13, 2008, 3:58 PM CDT for 4 counties in Iowa. It took effect at Oct 14, 2008, 4:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2008, 3:58 PM CDT (20:58 UTC)
- In effect from
- Oct 14, 2008, 4:00 AM CDT
- Expired
- Oct 14, 2008, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
Counties Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 439 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDMX 132058 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT MON OCT 13 2008 IAZ004-015-023-033-140500- /O.NEW.KDMX.FR.Y.0002.081014T0900Z-081014T1400Z/ EMMET-PALO ALTO-POCAHONTAS-SAC- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY 358 PM CDT MON OCT 13 2008 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT TUESDAY. A COLDER AIRMASS WILL MOVE INTO NORTHWEST IOWA TONIGHT...AND UNDER A CLEAR SKY AND LIGHT WINDS...TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER 30S. FROST IS LIKELY LATE TONIGHT IN AREAS WHERE THE WIND GOES CALM. A FROST ADVISORY MEANS THAT FROST LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ MOYER
2 follow-up statements
000 WWUS73 KDMX 140206 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 906 PM CDT MON OCT 13 2008 IAZ004-015-023-033-141015- /O.CON.KDMX.FR.Y.0002.081014T0900Z-081014T1400Z/ EMMET-PALO ALTO-POCAHONTAS-SAC- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY 906 PM CDT MON OCT 13 2008 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT TUESDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT TUESDAY. A COLDER AIRMASS WILL MOVE INTO NORTHWEST IOWA OVERNIGHT. WITH CLEAR SKIES AND LIGHT WINDS...TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER 30S. FROST IS LIKELY LATE TONIGHT IN AREAS WHERE THE WIND GOES CALM. A FROST ADVISORY MEANS THAT FROST LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$
000 WWUS73 KDMX 140854 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 354 AM CDT TUE OCT 14 2008 IAZ004-015-023-033-141400- /O.CON.KDMX.FR.Y.0002.081014T0900Z-081014T1400Z/ EMMET-PALO ALTO-POCAHONTAS-SAC- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY 354 AM CDT TUE OCT 14 2008 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. LIGHT WINDS AND LIMITED CLOUDINESS WILL ALLOW TEMPERATURES TO REMAIN IN THE MIDDLE 30S MID MORNING. AREAS OF FROST ARE EXPECTED UNTIL TEMPERATURES CLIMB AFTER SUNRISE. A FROST ADVISORY MEANS THAT FROST LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ CC
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 13, 3:40 PM CDT, 18 minutes earlier.
Area forecast discussion, Oct 13, 3:40 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT MON OCT 13 2008 .SHORT TERM /TONIGHT/... SLOW MOVING COLD FRONT CHUGGING THROUGH CENTRAL IOWA THIS AFTERNOON AND SHOULD BE THROUGH ALO BY 4 PM AND OTM BY 630 PM. AS SEEN UPSTREAM...TEMPERATURES WILL TAKE AN IMMEDIATE TUMBLE OF 10 TO 15 DEGREES WITHIN THE FIRST HOUR OF FRONTAL PASSAGE. SHOWERS OR PERIODS OF RAIN WILL CONTINUE JUST AHEAD OF AND THEN FOR ABOUT 4 HOURS OR SO AFTER THE FRONT PASSAGE. HOWEVER...UPPER LEVEL DYNAMICS WILL BE ON THE WANE THIS EVENING...SO OVERALL CERTAINTY AND COVERAGE OF RAIN WILL BE DIMINISHING THE FARTHER SOUTHEAST YOU ARE. THE OTHER ISSUE FOR TONIGHT IS OVERNIGHT LOW TEMPS AND POTENTIAL FOR FROST/FREEZE. UPSTREAM AIRMASS IS CLEAR AND SURFACE DEWPOINTS WILL CONTINUE TO LOWER THROUGH THE NIGHT. EXPECT BEST FROST/FREEZE CONDITIONS TO REMAIN NORTHWEST OF CENTRAL IOWA...BUT WITH TEMPERATURES APPROACHING 32 DEGREES ACROSS THE FAR NORTHWEST FROM SAC COUNTY TO EMMET COUNTY...CANNOT RULE OUT AREAS OF FROST. LIMITING FACTORS ARE WINDS MAY STAY UP JUST ENOUGH AND GROUND MAY BE TOO WARM/WET TO PREVENT A MORE WIDESPREAD THREAT. HOWEVER...WILL BLEND WITH NEIGHBORING OFFICES AND THROW 4 COUNTIES INTO A FROST ADVISORY. PATCHY FROST IS POSSIBLE IN A TIER OF COUNTIES FARTHER SOUTHEAST. .LONG TERM /TUESDAY THROUGH MONDAY/... THINGS UNFOLDING ABOUT AS EXPECTED. YESTERDAY THE MODELS WERE HINTING AT THE UPPER LEVEL SYSTEM COMING OUT IN TWO PIECES AND THE RUNS OVERNIGHT AND THIS MORNING WERE CONSISTENT IN THAT SOLUTION. POST FRONTAL RAINFALL WILL GRADUALLY PUSH EAST OVERNIGHT FOLLOWED BY PARTIAL CLEARING FOR TUESDAY. THE SECOND PIECE OF ENERGY FROM THE LONG WAVE TROUGH LIFTS OUT LATE TUESDAY THROUGH MID DAY WEDNESDAY WHEN THE NEXT ROUND OF MODERATE RAINFALL MOVES ACROSS CENTRAL IOWA. ONLY MINOR ADJUSTMENTS WERE MADE TO THE FORECAST THROUGH WEDNESDAY. ALSO IN AGREEMENT ARE THE GFS AND THE EURO FOR THE SYSTEM LATER THIS WEEK. NOW BOTH MODELS SWING A SHORTWAVE THROUGH LATE THURSDAY NIGHT THROUGH MID MORNING FRIDAY. SURROUNDING OFFICES ARE NOW ON BOARD WITH PRECIP THURSDAY NIGHT AND ALSO FRIDAY MORNING. DRY NEXT WEEKEND BUT A RELATIVELY ACTIVE PATTERN WILL REMAIN OVER THE MIDWEST AS ANOTHER SYSTEM LIFTS OUT OF THE S.W. U.S. BY MONDAY. A WARM FRONT SHOULD SET UP TO OUR SOUTH WITH OVERRUNNING PRECIP MOVING INTO THE CWA FROM THE SOUTH. LITTLE CHANGE MADE TO TEMPS EXCEPT FOR MINOR TWEAKS DUE TO CLOUD COVER AND PRECIP TRENDS. && .AVIATION...13/18Z COLD FRONT NOW CLOSE TO KMCW AND PAST KFOD. COLD FRONT WILL CONTINUE TO PROGRESS NW TO SE...AND BE EAST OF KOTM BY 00Z...ACCOMPANIED BY A WIDE SWATH OF SHRA WITH MAINLY MVFR VSBYS AND CIGS. LOCAL IFR CONDITIONS ARE ALSO POSSIBLE AS THIS SWATH MOVES THROUGH. MOST TERMINALS WILL SEE SEVERAL HOURS OF PREVAILING MVFR CONDITIONS AROUND FROPA. CONDITIONS WILL IMPROVE WEST TO EAST TONIGHT WITH A RETURN TO A CLEAR SKY BY 03Z AT KFOD TO 11Z AT KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 4 AM TO 9 AM CDT TUESDAY FOR EMMET-PALO ALTO- POCAHONTAS-SAC. && SHORT TERM/AVIATION...MOYER LONG TERM...FAB
Hazardous weather outlook, Oct 13, 4:30 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 430 AM CDT MON OCT 13 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-141100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 430 AM CDT MON OCT 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. COGIL
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.